Arkansas, 2023

Tornadoes and Damaging Winds in Arkansas, March 31, 2023

March 31, 2023 · NWS MEG · 10 events in 5 counties and zones

A regional tornado outbreak occurred during the late afternoon of Friday, March 31, 2023, and continued into the early morning hours of Saturday, April 1, 2023. This outbreak covered portions of the Ohio Valley, and the Middle and Lower Mississippi Valleys, including a good portion of the Mid-South and stretching into the Tennessee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
26
Property damage
$150 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A regional tornado outbreak occurred during the late afternoon of Friday, March 31, 2023, and continued into the early morning hours of Saturday, April 1, 2023. This outbreak covered portions of the Ohio Valley, and the Middle and Lower Mississippi Valleys, including a good portion of the Mid-South and stretching into the Tennessee Valley. On Friday, March 31, a surface low was located near La Crosse, WI, with a cold front stretching south into central/southwest Missouri, western Arkansas, and eastern Texas. Surface temperatures were mainly in the 70s to approaching 80 degrees with surface dewpoints in the lower to middle 60s, yielding Surface-Based CAPE (SBCAPE) values between 1500-2000 J/kg by Friday evening. Favorable upper-level divergence produced by the right entrance region of a 140-kt jet streak at 300 mb provided ample lift to produce strong to severe thunderstorms across the region. Directional and speed shear were impressive with 70-80 knots of Effective Bulk Shear present and 0-1 km Storm Relative Helicity values between 500-600 m2/s2, all more than enough for organized thunderstorms across the area. Discrete supercells started to develop across the Lower Mississippi Valley during the afternoon hours on March 31, 2023, eventually tracking into the Mid-South by late afternoon. The first supercell that developed in the Mid-South produced an EF-3 that caused major damage in Wynne, Arkansas. Tornadic supercells continued to produce significant tornado damage across the Mid-South into the early morning hours of April 1, 2023. The hardest hit areas besides Wynne, Arkansas included Covington, Tennessee, and McNairy County, Tennessee. Overall, 14 tornadoes occurred across the Mid-South along with several reports of wind damage and measured damaging wind speeds. Eighteen people in the Mid-South lost their lives in this outbreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 2:53 PM CST, 37 minutes earlier.

Area forecast discussion, Mar 31, 2:53 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
353 PM CDT Fri Mar 31 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is imminent this afternoon and evening.
A rare High Risk has been issued for southwest portions of the
Mid-South including the Memphis, Tennessee and Oxford,
Mississippi metros, with a Moderate Risk across the rest of the
Memphis Forecast Area. Damaging winds and several tornadoes remain
the highest threats, including a couple of strong and long-
tracked tornadoes possible. Secondary threats include large hail
and heavy rainfall. The threat for severe weather will end within
a couple of hours after midnight with a brief reprieve from
severe weather for the weekend. Wet, warm, and unsettled weather
will move into the region on Monday and persist through much of
next week. Severe weather chances remain in play for the Tuesday
to Wednesday timeframe.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is still on track for this afternoon
and evening across the Mid-South. Little Rock, Arkansas has
already had at least one strong and damaging tornado move through
their city. The cell that produced that tornado is on a northeast
track towards Cross and Poinsett Counties in eastern Arkansas and
may intensify as it moves into our area.

Severe weather ingredients remain healthy along and west of the
Mississippi River with a less unstable environment further east.
However, the airmass is still continuing to modify ahead of the
main trough and will likely become just as unstable over the next
couple of hours.

A secondary marine front was analyzed along a northwest
to southeast line from Jonesboro, Arkansas to Holly Springs,
Mississippi and back through Tupelo, Mississippi. Dewpoints are in
the mid to upper 60s south of the front with low 60 dewpoints
north of the front. The latest Mesoanalysis places 2000 J/kg
SBCAPE in our southwest counties with a gradient of 1000 J/kg near
Memphis and down to 500 J/kg near Paris, TN. Additionally, the
entire forecast area is already in a highly sheared environment.
Any storms that move into our area will have the opportunity to
rotate and produce tornadoes, large hail, and heavy rainfall.

Another round of storms will arrive this evening just ahead of a
cold front. The environment will likely be a little bit less
unstable, but more highly sheared. Damaging winds and tornadoes
remain the highest threats as it moves across the area. The storms
may congeal into a line of storms as they move into northeast
Mississippi later this evening. That threat would include damaging
winds and embedded tornadoes. The threat for severe weather
should end within a couple of hours after midnight.

High pressure will build into the region for Saturday and winds
will remain elevated. Sunday looks to be a nice day with
temperatures in the 70s and light winds and low humidity.

Wet, humid, and unsettled weather will set up across the region on
Monday and persist through at least late week. Dewpoints will
climb into the mid to upper 60s as temperatures climb into the
lower 80s early next week. There remains a risk for severe weather
Tuesday into the Wednesday timeframe.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Fri Mar 31 2023

A few showers are moving across the forecast area early this
afternoon. These showers will exit the area by mid afternoon
giving way to stronger storms later in the afternoon and evening.
Elevated winds will remain ahead of the storms as winds of 20-30
mph can be expected with gusts up to 45 mph possible. This should
last through most of the TAF period. We expect strong to severe
thunderstorms to develop later this afternoon around 20Z across
the western portions of the forecast area. Storms should continue
to develop and move east through the afternoon and evening hours.
Storms should exit the region be 07Z Saturday. Expect alternating
VFR and MVFR conditions this afternoon before periods of MVFR and
IFR conditions when storms occur.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Wind Advisory until 1 AM CDT Saturday for MOZ113-115.

MS...Wind Advisory until 1 AM CDT Saturday for MSZ001>017-020>024.

TN...Wind Advisory until 1 AM CDT Saturday for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...AC3
AVIATION...SWC

In the hours before

Special weather statement, Mar 31, 3:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
424 PM CDT Fri Mar 31 2023

ARZ018-026-312200-
Greene AR-Craighead AR-
424 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of southwestern Greene
and northwestern Craighead Counties through 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cash, or 14 miles southwest of Bono, moving northeast at 65 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Paragould, Bono, Brookland, Crowleys Ridge State Park,
Lake Frierson State Park, Cash, Egypt, Walcott, Fontaine, Farrville,
Dorothy, Winesburg, Light, Bethel, Lanieve, Finch, Lorado, Herndon
and Faulknerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas.

&&

LAT...LON 3588 9103 3588 9087 3592 9087 3593 9086
      3596 9086 3598 9084 3599 9086 3602 9084
      3604 9084 3618 9063 3593 9043 3570 9094
      3571 9104
TIME...MOT...LOC 2124Z 233DEG 58KT 3580 9101

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SMW

The radar

The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 5 thunderstorm wind. Local standard time, as filed.

Tornado, Cross

When
March 31, 3:30 PM CST to 4:05 PM CST
Where
Cross County, 3.37 mi S of Mc Manus to 1.94 mi NNE of Smithdale
Rating
EF3
Path length
26.94 mi
Path width
1,600 yd
Continued into
Crittenden, Ar (MEG)
Deaths
4 direct, 0 indirect
Injuries
26 direct, 0 indirect
Property damage
$150 million
Reported by
NWS Storm Survey
Coordinates
35.182, -90.961

NWS meteorologists determined an EF-3 tornado touched down in western Cross County at 431 PM CDT on March 31 on County Road 537, just south of Highway 284. The tornado tracked to the east-northeast towards Wynne, AR where it crossed Highway 284 multiple times. EF-2 damage was observed north of Ellis Chapel and McElroy. Just east northeast of McElroy, significant EF-2 damage to the sewage treatment plant was noted where an 80-yard-long shed with a sturdy roofing structure of metal failed and became lofted. The roofing wadded up and destroyed two cinder block buildings before landing 100 yards away. The tornado strengthened to an EF-3 as it moved into the western section of Wynne, AR. The tornado then ravaged the center of Wynne, including the Wynne High School. Several one and two-family residences in Wynne were partially to completely destroyed. The tornado weakened as it moved away from Wynne and traveled to the north of Parkin, AR where EF-2 damage was observed. The tornado then crossed into Crittenden County. Peak winds in Cross County were estimated at 150 mph.

Thunderstorm Wind, Cross

When
March 31, 4:01 PM CST to 4:02 PM CST
Where
Cross County, 0.89 mi SW of Princedale
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.260, -90.660

Mesonet station UP525 located 5.9 miles west of Parkin, AR reported a 64 mph wind gust.

Tornado, Crittenden

When
March 31, 4:05 PM CST to 4:26 PM CST
Where
Crittenden County, 1.96 mi W of Cloar to 0.56 mi ESE of Lambethville
Rating
EF2
Path length
19.63 mi
Path width
1,600 yd
Continued into
Tipton, Tn (MEG)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.295, -90.504

The tornado that caused EF-3 damage in Wynne, Arkansas moved into Crittenden County just north of Earle causing EF-2 damage along Watson Road. Between Earle, AR, and the Mississippi River, very few damage indicators aided in the observed strength as it traversed mostly farmland. There were between 20 to 30 center pivot irrigation systems that were overturned along this area. The tornado then tracked into the oxbows of the Mississippi River while crossing into Tipton County. Peak winds were estimated at 125 mph in Crittenden County.

Tornado, Crittenden

When
March 31, 4:28 PM CST to 4:31 PM CST
Where
Crittenden County, 2.12 mi ENE of Lambethville to 4.39 mi ENE of Lambethville
Rating
EF2
Path length
2.27 mi
Path width
1,600 yd
Continued into
Tipton, Tn (MEG)
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.391, -90.145

The tornado that tracked through Wynne, Arkansas eventually moved from through the oxbows of the Mississippi River crossing between Tennessee and Arkansas a couple of times. Significant tree damage along the Mississippi River occurred.

Thunderstorm Wind, Mississippi

When
March 31, 4:30 PM CST to 4:35 PM CST
Where
Mississippi County, 1.5 mi SE of Frenchmans Bayou
Measured
87 kt (100 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.454, -90.162

Straight-line winds snapped hardwood trees on West County Road 1246 in southern Mississippi County.

Tornado, Mississippi

When
March 31, 4:34 PM CST to 4:38 PM CST
Where
Mississippi County, 3.53 mi E of St Thomas to 3.18 mi SSE of Pecan Pt
Rating
EF3
Path length
3.86 mi
Path width
1,600 yd
Continued into
Tipton, Tn (MEG)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.421, -90.068

The tornado that tracked through Wynne, Arkansas eventually moved from through the oxbows of the Mississippi River crossing between Tennessee and Arkansas a couple of times. Significant tree damage along the Mississippi River occurred. As the tornado passed over Corna Lake in Tipton County (the west side of the Mississippi River) and extreme southern Mississippi County, EF- 3 damage was observed. The tornado then crossed the Mississippi River into Tipton County, Tennessee. Peak winds were estimated at 145 mph in Mississippi County.

Thunderstorm Wind, Mississippi

When
March 31, 4:34 PM CST to 4:36 PM CST
Where
Mississippi County, 0.56 mi W of Osceola
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.700, -89.980

Power poles were broken at the intersection of Highway 61 and Highway 325.

Tornado, Phillips

When
March 31, 6:03 PM CST to 6:06 PM CST
Where
Phillips County, 1.63 mi SSW of Edgewood to 1.23 mi NNE of Lexa
Rating
EFU
Path length
2.76 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.609, -90.793

A funnel cloud that moved over much of Phillips County touched down as a tornado briefly northwest of Lexa as it crossed Highway 1. An emergency manager along with several public spotters observed the tornado briefly touching down over open fields. No damage indicators were found and thus the tornado is rated as an EF-U. Nearby reports of damage were from straight-line winds that were associated with the same storm's rearflank downdraft. A special thanks goes out to Phillips County Emergency Management for their assistance during this survey.

Thunderstorm Wind, Phillips

When
March 31, 6:05 PM CST to 6:06 PM CST
Where
Phillips County, 2.39 mi E of Lexa to 2.2 mi NW of Hln Thmpsn Robbins A
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.599, -90.708

Straight-line winds damaged an outbuilding on Highway 242. A mobile home was pushed off block piers and two homes suffered roof damage along Highway 242.

Thunderstorm Wind, Lee

When
March 31, 7:57 PM CST to 8:02 PM CST
Where
Lee County, 2.14 mi S of Scott Vly
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.699, -90.769

Straight-line winds punched in a grain silo on Highway 1 South about five miles south of Marianna.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Cross2023-03-3156FemaleUnknownDirect
Tornado, Cross2023-03-3121FemalePermanent HomeDirect
Tornado, Cross2023-03-3122MalePermanent HomeDirect
Tornado, Cross2023-03-3130FemalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyThe tornado archive for Arkansas, 2023Warnings in Arkansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089126, 1091015, 1089127, 1089129, 1092006, 1089131, 1091081, 1088598, 1092045, 1092039.